Back to Ask the Diabetes Team Ask the Diabetes Team

From Long Beach, California, USA:

My 3 year old son with diabetes needs to have surgery using general anesthesia (ear tubes) due to chronic fluid in ears. We do not have an endocrinologist right now. What are the special precautions we can ask for in surgery to keep his blood sugars level and what can we expect his diabetes to do because of the anesthesia and the stress on his body due to the surgery itself? Also what can we do on our own to keep this from adversely affecting blood sugars?


Surgery to insert draining tubes is usually very short and diabetes management should be fairly simple.

First of all, it is best to perform elective surgery in someone with diabetes first thing in the morning. He probably won't be able to eat for several hours before the surgery, so it is important that you give him enough food, as late as possible before he has to stop eating, so he won't go low during the time he can't eat. If he goes low, he will have to eat, but the surgery will be postponed. If your son is very prone to low blood sugars during the night or can't go very long without eating, you may be able to have him admitted the night before and have an IV with sugar running all night. It is better to start off surgery a little high then a little low. If the blood sugar is very high, say in the 300's, the doctor can always give a little Regular insulin IV to bring it down.

If you get to the hospital and have to wait for surgery, he should have an IV running while you are waiting. If his sugar is running over 200, it can be an IV without sugar in it.

Usually the morning insulin is decreased during surgery. If he is scheduled for surgery in the morning, the usual protocol is to give approximately half his fast-acting insulin (Regular or Humalog) and run an IV at "maintenance rate" with glucose in it. The rate of the IV can be increased or decreased depending on the blood sugar. Sometimes the morning Lente or NPH is decreased too. Usually Ultralente is not decreased as it takes so long to work. Extra insulin or no IV glucose can be given if the blood sugar is high.

I always remind the anesthesiologist if they want to give more fluid than "maintenance rate" they should give the extra fluid without glucose. I sometimes suggest they hook up 2 IV bags to one IV, one with glucose which will be run at a rate to keep the blood sugar high normal to slightly high and one without glucose to be used to give extra fluid as necessary (extra fluid is often given during induction of anaesthesia.)

I recommend that the blood sugar be monitored every half hour during surgery and every hour in the recovery room. He should be given clear fluids (apple juice, regular soda, regular jello) after surgery until he can take well.

Sometimes children vomit after anaesthesia. If this is the case, he could be give some medicine to control vomiting.

After surgery, you may need to give extra Regular or Humalog coverage to keep the blood sugars as close to normal while he heals. You should discuss the specifics with your own physician.


Additional comments from Dr. Quick:

Additional thoughts about handling surgery in people with diabetes may be found at Surgery Pre-Op Advice.


Original posting 19 Jan 1999
Posted to Daily Care


  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:09:02
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.